MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Model Number PNS5F130BER
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00072.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid artery using neuron select catheters 5f (5f selects).During the procedure, while advancing the 5f select in the common carotid artery, the tip of the 5f select detached.The physician was able to retrieve the detached tip.It was reported that it took approximately two hours to retrieve the detached tip.The physician then continued the procedure using a new 5f select; however, the 5f select broke, and was therefore removed.The procedure was completed using a new 5f select.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by a penumbra sales representative on (b)(6) 2020: 1.Section a.Box 1.Patient identifier 2.Section a.Box 2.Age at time of event 3.Section a.Box 3.Sex 4.Section b.Box 5.Outcomes attributed to adverse event 5.Section b.Box 5.Describe event or problem 6.Section h.Box 6.Device code 2 results: the second 5f select was fractured at approximately 125.0 cm from the hub.Conclusions: evaluation of the first returned 5f select confirmed a distal fracture.Further evaluation revealed a kink just distal to the fracture.If the device is advanced into the reported tortuous patient anatomy, resistance may be encountered and damage such as kinks may occur.Subsequently retracting the kinked device against resistance may result into the device fracture.The kink may indicate where the device became pinned within anatomy before retraction.Evaluation of the second returned 5f select confirmed a distal fracture.If the device is advanced into the reported tortuous patient anatomy, resistance may be encountered and damage such as a kink may occur.Subsequently retracting the kinked device against resistance may result into the device fracture.The damage on the returned devices were in very similar locations.This may indicate that they became damaged or stuck at the same place within the patient anatomy.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00072.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid artery using neuron select catheters 5f (5f selects).It was noted that the patient anatomy was tortuous.During the procedure, the physician experienced resistance while advancing the 5f select in the common carotid artery and decided to remove it.However, during the removal of the 5f select, the physician experienced resistance and subsequently, the tip of the 5f select detached.The physician was able to retrieve the detached tip using a snare device.It was reported that it took approximately two hours to retrieve the detached tip.Next, while advancing a new 5f select, the physician experienced resistance and decided to remove it.However, during the removal of the 5f select, the physician experienced resistance and subsequently, the distal end of the 5f select broke.The broken distal end of the 5f select was removed using a snare device.The procedure was completed using a new 5f select.There was no report of an adverse effect to the patient.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9602959
Report Number3005168196-2020-00073
Device Sequence Number2573378
Product Code DQY
UDI-Device Identifier00814548010212
UDI-Public00814548010212
Combination Product (Y/N)Y
Initial Reporter CountryIN
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2020
Device Model NumberPNS5F130BER
Device Catalogue NumberPNS5F130BER
Device Lot NumberF80339
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/23/2019
Supplement Date Received by Manufacturer04/24/2020
Initial Report FDA Received Date01/17/2020
Supplement Report FDA Received Date05/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Date Report Sent to FDA01/01/2005